Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 15, 2018, 7:28 AM EDT for 4 counties in New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 7:28 AM EDT (11:28 UTC)
- Expired
- May 15, 2018, 8:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Livingston County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WWUS81 KBUF 151128
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
728 AM EDT TUE MAY 15 2018
NYZ012-013-020-021-085-151200-
Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
728 AM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...LIVINGSTON AND NORTHERN ALLEGANY
COUNTIES...
At 726 AM EDT, an area of strong thunderstorms located 7 miles north
of Rushford, or 19 miles southwest of Letchworth State Park, moving
east at 55 mph.
Pea size hail has occured with this these storms and will continue
to be possible with these storms.
Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Alfred, Perry, Warsaw,
Mount Morris, Conesus, Ashford and Arcade.
This includes the following highways...
Interstate 390 between exits 4 and 8.
Interstate 86 near exit 28, and between exits 30 and 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4221 7877 4271 7849 4287 7761 4258 7764
4258 7766 4253 7766 4253 7772 4223 7774
TIME...MOT...LOC 1126Z 269DEG 48KT 4249 7830
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 15, 5:46 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 15, 5:46 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 546 AM EDT Tue May 15 2018 .SYNOPSIS... A warm front will bring showers and a few rumbles of thunder across the Eastern Great lakes early this morning. Low pressure will then track past the region today sending its trailing cold front across the Eastern Great Lakes with additional showers and thunderstorms. Surface high pressure will build into the lower lakes Tuesday night with dry weather for Wednesday and Thursday. More unsettle weather returns for Friday into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Low pressure over Indiana is pushing its attending warm front across Western New York. An area of showers with embedded rumbles of thunder is working east-northeast across the CWA early this morning in associated with the leading edge of the H850 thermal boundary (warm front). Additionally, moisture advection ahead of the low pressure over Indiana will push PW values up to 1.5 inches across the Eastern Great lakes. This in combination with increasing isentropic lift, modest mid-level lapse rates and some weak elevated instability of 200-400 J/KG will likely lead to additional showers and a few rumbles of thunder through the morning hours. Otherwise, as low pressure over Indiana tracks past the Eastern Great lakes today it will send its attending cold front east and southeast of the lower Lakes. As the cold front crosses the region forcing ahead and long the front will aid in the development of additional showers and thunderstorms this afternoon. However, its likely that the best chances for showers and thunderstorm development will remain well south and east of the lakes (Western Southern Tier and Finger Lakes) where decent instability within the warm sector of 1000+ J/KG and negative LI's will remain for this afternoon. SPC Outlook includes a Marginal Risk for severe storms in the Western Southern Tier where better instability will be found and effective bulk shear values of 50kts should support strong storms. Highs today will be in the 70s near 80F from the Finger Lakes across Western New York, with a little cooler readings found across the North Country, U60s near 70F. Tonight, with the passage of the cold front high pressure over Ontario Canada will wedge south in across the Eastern Great Lakes with subsidence ending any residual showers quickly across the region. Look for gradual clearing behind the front from northwest to southeast, although some measure of cloud cover will linger across the Western Southern Tier overnight. Lows overnight behind the front will fall back into the 40s to L50s across the CWA. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... While the overwhelming majority of the region will experience fair dry weather Wednesday and Thursday...large scale changes in the steering flow across the country will set the stage for much more unsettled weather for the end of the week. This will include the potential for significant rains...so if you have outdoor work to do...it may behoove you to do it early. As mentioned...there will be several changes to the overlying pattern. To start with...the base of the low amplitude northern stream trough that has been bordering our forecast area will push poleward into central Quebec. Meanwhile...the westward extension of the dominant early season Bermuda High will retreat to the Atlantic. This will remove the shackles from a mid level circulation and its tropical moisture...both of which had been confined to Florida and the eastern GOMEX. As the arm of the blocking high is removed...the strengthening Bermuda High will reorient southwest to northeast and draw nearer to the Carolinas...both aspects of which will encourage a stronger southerly flow on its periphery to transport the tropical moisture northward to the Mid Atlantic region. This deeper moisture field could make it as far north as our forecast area...thus the concern for heavy/significant rain. A greater risk for any hydro problems though will be to our south and east. Now for the day to day details. Wednesday will be a beautiful day across our forecast area...as a wealth of dry air and subsidence provided by high pressure over the Canadian maritimes will promote sun filled skies. The only fly in the ointment will be the potential for occasional cloudiness near the Pennsylvania border. Otherwise it will be warmer than recent days...as weak warm advection will send average H85 temps to around 12c...supportive of max temps of 75 to 80f. Small tidbit...given the light easterly flow...the BUF metro area will uncharacteristically be one of the warmer spots in the region. While a weak...moisture starved frontal boundary will settle to the south across our region late Wednesday night...fair and dry weather will continue. Mins will be close to typical mid May values... ranging from the upper 40s near Lake Ontario and across parts of the North Country to the mid 50s across the Srn Tier and Finger Lakes. Thursday will feature another superlative day across the region. The area of Canadian high pressure that helped to push a weak frontal boundary across our region during the pre-dawn hours will keep general subsidence across the region. This will enable us to enjoy another day featuring nearly full sunshine. While it will be comfortable for outdoor activities...it may be a couple degrees cooler behind the afore mentioned front...mainly across the North Country where H85 temps in the high single digits will be stubborn to allow 70 degree afternoon highs. Strong high pressure over Quebec will keep fair weather in place Thursday night...although cirrus should increase and thicken from the south during the course of the night. While conditions over the western counties will deteriorate during the day Friday...it is certainly worth pointing out that guidance has been consistent with 'tapping the brakes' with the onset of showers. In fact...rain free weather is now anticipated from Oswego County north to the Thousand Islands region...with some guidance even suggesting that the counties lining the south shore of Lake Ontario will stay dry. The reason for the slower progression of the rain is the aforementioned area of high pressure over Quebec. Guidance is in strong agreement that this blocking feature will not drift east to the Canadian maritimes until later in the afternoon and evening...so this will keep the forcing warm frontal boundary and bulk of the much talked about tropical suppressed to our south. Showers will grudgingly break out across the Southern Tier during the late morning and midday before becoming a steadier rain during the afternoon and evening. As the Canadian surface high continues to move offshore Friday night...the clockwise circulation around the feature will encourage the warm front and overlying remnants of a mid level tropical circulation...not to mention a moisture laden airmass...to advance across Pennsylvania to our forecast area. This should finally allow steady rain to become established over the western counties...while only a chance of rain will be found east of Lake Ontario. While the rain over the western counties Friday night could be moderately heavy...there will be a higher risk for problematic heavy for areas well south and east of our forecast area. && .LONG TERM /SATURDAY THROUGH MONDAY/... While the upcoming weekend continues to look unsettled...there does appear that there will be breaks in the rainfall so it should not be a total washout. At least temperatures should average a few degrees above normal. As we open this period on Saturday...our region will find itself on the periphery of a large area of tropical moisture. A pair of shortwaves will combine with a passing warm front to lift this airmass so that fairly widespread showers can be expected... especially during the morning when a steadier rain is anticipated from the Finger Lakes region eastward. The afternoon may not be too bad for the far western counties. While there will still be the chance for a shower or two Saturday night...weak subsidence will attempt to become established between the exiting shortwaves and the next cold frontal boundary. This should favor a mainly rain free night. A robust shortwave will cross the Lower Great Lakes on Sunday...and this will force a wavy cold frontal boundary across our forecast area. This should generate another round of showers...especially during the midday and afternoon. Fair dry weather will then return to our region on Monday...as expansive high pressure will build across the Great Lakes region in the wake of the front. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... An area of showers with embedded rumbles of thunder working east- northeast across Western New York early this morning with lower CIGS and VSBYS resulting in MVFR-VFR conditions. After the initial round of showers and thunderstorm moves east there will be a brief lull before another round moves in between 10Z-11Z this morning across Western New York. Again lower CIGS and VSBYS will be possible with the showers and embedded rumbles of thunder. As low pressure tracks by the Eastern Great Lakes today another and final round of showers and thunderstorms will be possible as its attending cold front moves east across Western and North Central New York. The greatest chance for stronger storms will occur later today and will likely be well south and east of the lakes where the best instability will be found. Tonight, VFR conditions will return with the passage of the cold front with any lingering showers and thunderstorms quickly tapper off from northwest to southeast across the CWA. Outlook... Wednesday and Thursday...VFR. Friday...mainly VFR with rain becoming likely across the Southern Tier. Saturday...VFR/MVFR with showers likely. Sunday...VFR with chance showers. && .MARINE... Low pressure over Indiana will track towards the Eastern Great Lakes with showers and embedded thunderstorms as a warm front moves into the region early this morning. Today, light winds are expected to continue to for the most part minimal wave action on both lakes. However, as always is the case any thunderstorms will be capable of producing erratic and gusty winds. Low pressure will track past the region later today sending its cold front across the Eastern Great lakes with additional showers and thunderstorm some of which could produce severe weather mainly south and east of the lakes. High pressure over Ontario Canada will wedge in across the lower lakes with drier weather along with continued light winds and waves through Thursday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...RSH LONG TERM...RSH AVIATION...AR MARINE...AR
Hazardous weather outlook, May 15, 6:25 AM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 625 AM EDT Tue May 15 2018 NYZ001>008-010>014-019>021-085-161030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 625 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-161030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 625 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 15, 6:17 AM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Buffalo NY 617 AM EDT TUE MAY 15 2018 NYZ012-020-151045- Cattaraugus-Wyoming- 617 AM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING AND CENTRAL CATTARAUGUS COUNTIES... At 616 AM EDT, a strong thunderstorm was located 8 miles north of Salamanca, moving northeast at 50 mph. Along with heavy rain, pea size hail is possible with this storm. Locations impacted include... Salamanca, Ashford, Arcade, Franklinville, Ashford Hollow, Yorkshire, Great Valley, New Albion, Randolph and Napoli. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4226 7899 4262 7831 4224 7832 4212 7895 TIME...MOT...LOC 1016Z 240DEG 49KT 4228 7877 RSH
Special weather statement, May 15, 6:25 AM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Buffalo NY 625 AM EDT TUE MAY 15 2018 NYZ012-019-020-085-151115- Chautauqua-Cattaraugus-Southern Erie-Wyoming- 625 AM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING... NORTHWESTERN CATTARAUGUS...SOUTHEASTERN ERIE AND EAST CENTRAL CHAUTAUQUA COUNTIES... At 624 AM EDT, a strong thunderstorm was located 8 miles southwest of Gowanda, or 15 miles east of Fredonia, moving northeast at 50 mph. Along with heavy rain, pea size hail is possible with this storm. Locations impacted include... Boston, Springville, Colden, Gowanda, Chaffee, East Concord, Concord, Collins, Yorkshire and Holland. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4219 7912 4238 7923 4279 7842 4263 7830 TIME...MOT...LOC 1024Z 239DEG 35KT 4236 7902 RSH
Special weather statement, May 15, 6:45 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
645 AM EDT TUE MAY 15 2018
NYZ013-020-021-151130-
Cattaraugus-Allegany-Livingston-
645 AM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CATTARAUGUS...SOUTH
CENTRAL LIVINGSTON AND NORTHERN ALLEGANY COUNTIES...
At 644 AM EDT, a strong thunderstorm was located near Rushford, or 18
miles northeast of Olean, moving east at 55 mph.
Along with heavy rain, pea sized hail is likely with this storm. In
fact, similar storms have coated the ground with hail early this
morning.
Locations impacted include...
Dansville, Alfred, Franklinville, Belfast, Cuba, Rushford, Houghton,
Caneadea, Friendship and Belmont.
This includes the following highways...
Interstate 390 between exits 4 and 5.
Interstate 86 between exits 28 and 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4219 7844 4235 7849 4262 7767 4253 7767
4253 7772 4222 7774
TIME...MOT...LOC 1044Z 257DEG 48KT 4232 7826
RSHSpecial weather statement, May 15, 7:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
728 AM EDT TUE MAY 15 2018
NYZ012-013-020-021-085-151200-
Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
728 AM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...LIVINGSTON AND NORTHERN ALLEGANY
COUNTIES...
At 726 AM EDT, an area of strong thunderstorms located 7 miles north
of Rushford, or 19 miles southwest of Letchworth State Park, moving
east at 55 mph.
Pea size hail has occured with this these storms and will continue
to be possible with these storms.
Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Alfred, Perry, Warsaw,
Mount Morris, Conesus, Ashford and Arcade.
This includes the following highways...
Interstate 390 between exits 4 and 8.
Interstate 86 near exit 28, and between exits 30 and 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4221 7877 4271 7849 4287 7761 4258 7764
4258 7766 4253 7766 4253 7772 4223 7774
TIME...MOT...LOC 1126Z 269DEG 48KT 4249 7830
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:17 AM EDT | Special Weather Statement | BUF | Cattaraugus | 28 min |
| May 15, 6:25 AM EDT | Special Weather Statement | BUF | Cattaraugus | 50 min |
| May 15, 6:45 AM EDT | Special Weather Statement | BUF | Allegany | 45 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.